Alert archive / California / Flash Flood Warnings in 2013
Flash Flood Warning 42, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 29, 2013, 1:02 PM PDT for San Diego County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2013, 1:02 PM PDT (20:02 UTC)
- Expired
- Aug 29, 2013, 4:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County San Diego County, CA
The radar
The San Diego radar (KNKX), 76 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2121 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
559
WGUS56 KSGX 292002
FFWSGX
CAC073-292300-
/O.NEW.KSGX.FF.W.0042.130829T2002Z-130829T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
102 PM PDT THU AUG 29 2013
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...
* UNTIL 400 PM PDT
* AT 1254 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF THUNDERSTORMS MOVING INTO THE SAN DIEGO COUNTY
DESERTS AND MOUNTAIN DESERT SLOPES. THESE STORMS WILL LIKELY
PRODUCE FLASH FLOODING.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT
LAGUNA...BOULEVARD...CANEBRAKE...INTERSTATE 8...HIGHWAY S-2...LIVE
OAK SPRINGS...TIERRA DEL SOL...JACUMBA...AND AGUA CALIENTE SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
&&
LAT...LON 3302 11649 3310 11608 3308 11607 3307 11609
3262 11610 3260 11631
$$
HARRISON3 follow-up statements
184
WGUS76 KSGX 292056
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
156 PM PDT THU AUG 29 2013
CAC073-292300-
/O.CON.KSGX.FF.W.0042.000000T0000Z-130829T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
156 PM PDT THU AUG 29 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM PDT FOR
SOUTHEASTERN SAN DIEGO COUNTY...
AT 148 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE HEAVY RAIN PRODUCING FLASH FLOODING OVER THE WARNED AREA.
ONE HOUR RAINFALL RATES IN WITH THESE THUNDERSTORMS ARE RANGING
BETWEEN 1 AND 1.5 INCHES. STATE ROUTE 2 AS WELL AS INTERSTATE 8 MAY
BE IMPACTED BY FLASH FLOODING OR DEBRIS FLOWS. THE EASTERN PORTION
OF THE CHARITY BURN SCAR IS ALSO INCLUDED IN THE WARNED AREA...SO
DEBRIS FLOWS ARE POSSIBLE AS WELL.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AGUA CALIENTE
SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE WATERSHEDS BURNED THIS FALL ARE PARTICULARLY SUSCEPTIBLE TO FLASH
FLOODS AND DEBRIS FLOWS DURING RAINSTORMS. A SHORT PERIOD OF EVEN
MODERATE RAINFALL ON A BURNED WATERSHED CAN LEAD TO DEBRIS FLOWS.
RAINFALL THAT IS NORMALLY ABSORBED INTO HILLSLOPE SOILS CAN RUN OFF
ALMOST INSTANTLY AFTER VEGETATION HAS BEEN REMOVED BY WILDFIRE. THIS
CAUSES MUCH GREATER AND MORE RAPID RUNOFF THAN IS NORMAL FROM CREEKS
AND DRAINAGE AREAS. THE HIGHLY ERODIBLE SOILS IN A BURN SCAR ALLOW
FLOOD WATERS TO ENTRAIN LARGE AMOUNTS OF ASH, MUD...BOULDERS...AND
UNBURNED VEGETATION. WITHIN THE BURNED AREA AND DOWNSTREAM...THE
FORCE OF RUSHING WATER...SOIL AND ROCK CAN DESTROY CULVERTS...
BRIDGES...ROADWAYS AND BUILDINGS...POTENTIALLY CAUSING INJURY OR
DEATH.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3302 11649 3310 11608 3308 11607 3307 11609
3262 11610 3260 11631
$$
PALMER340
WGUS76 KSGX 292208
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
308 PM PDT THU AUG 29 2013
CAC073-292300-
/O.CON.KSGX.FF.W.0042.000000T0000Z-130829T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
308 PM PDT THU AUG 29 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM PDT FOR
SOUTHEASTERN SAN DIEGO COUNTY...
AT 400 PM PST...DOPPLER RADAR CONTINUES TO INDICATE LIGHT TO
MODERATE SHOWERS OVER THE WARNED AREA. ALTHOUGH THE HEAVY RAIN HAS
ENDED...ADDITIONAL FLASH FLOODING MAY BE POSSIBLE ON THE DESERT
SLOPES AND DESERT FLOOR AS THE RUNOFF CONTINUES OVER THE NEXT FEW
HOURS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT LAGUNA
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3302 11649 3310 11608 3308 11607 3307 11609
3262 11610 3260 11631
$$
PALMER465
WGUS76 KSGX 292254
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
354 PM PDT THU AUG 29 2013
CAC073-292303-
/O.EXP.KSGX.FF.W.0042.000000T0000Z-130829T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
354 PM PDT THU AUG 29 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 PM PDT FOR SOUTHEASTERN
SAN DIEGO COUNTY...
SHOWERS AND THUNDERSTORMS OVER THE WARNED AREA HAVE DISSIPATED.
ALTHOUGH ADDITIONAL RUNOFF MAY BE POSSIBLE ALONG THE DESERT
FLOOR...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 4 PM.
LAT...LON 3302 11649 3310 11608 3308 11607 3307 11609
3262 11610 3260 11631
$$
PALMERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 9:22 AM PDT, 3 hours 40 minutes earlier.
Area forecast discussion, Aug 29, 9:22 AM PDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 922 AM PDT THU AUG 29 2013 .SYNOPSIS... A BROAD SUBTROPICAL HIGH OVER THE CENTRAL PART OF THE COUNTRY WILL STEER MONSOONAL MOISTURE ACROSS SOUTHERN CALIFORNIA THROUGH THE WEEKEND BRINGING WARM AND HUMID CONDITIONS. SHOWERS AND THUNDERSTORMS WILL REDEVELOP OVER THE MOUNTAINS AND DESERTS TODAY WITH A FEW DRIFTING WEST INTO THE VALLEYS. LOCALLY HEAVY RAIN AND FLASH FLOODING IS POSSIBLE. CLOUDS WILL INCREASE ON FRIDAY...THEN GRADUALLY THIN SATURDAY AS A WEAK TROPICAL WAVE PASSES. SOME DRYING AND REESTABLISHMENT OF A MARINE LAYER IS LIKELY NEXT WEEK WITH SLIGHTLY BETTER ONSHORE FLOW BUT HIGH PRESSURE ALOFT WILL KEEP THE WEATHER WARM. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... THE MARINE LAYER AND ASSOCIATED STRATUS WAS WELL OUT TO SEA THIS MORNING...BUT MONSOONAL MOISTURE INCREASING FROM THE SE WAS BRINGING MID AND HIGHER CLOUDS INTO THE AREA FROM THE LOWER DESERTS. THE NKX SOUNDING SHOWED AN INCREASE TO 1.67 INCHES...AND DEWPOINTS AND PW HAVE SURGED ACROSS THE LOWER DESERTS. SFC PRESSURE GRADIENTS WERE WEAK AND SLIGHTLY OFFSHORE. WINDS HAVE BACKED AROUND TO EASTERLY AT 5-15 KT IN THE MID LEVELS. LOOKS LIKE A WARM AND INCREASINGLY HUMID DAY WEST OF THE MOUNTAINS WITH PERIODS OF MID-HIGH CLOUDS AND EVEN A FEW THUNDERSTORMS POSSIBLE BY AFTERNOON. WITHOUT THE MARINE LAYER...TEMPERATURES WILL RISE QUICKLY INTO THE 80S ALL THE WAY TO THE COAST...AND WELL INTO THE 90S A FEW MILES INLAND...PROVIDED CLOUDS PERMIT ENOUGH SUN. THE VERY HIGH PW OVER THE DESERTS SUPPORTS VERY HEAVY RAINFALL RATES IN THUNDERSTORMS THAT DEVELOP THERE AND OVER THE MOUNTAINS AS OUR ATMOSPHERE BECOMES MORE TROPICAL. ANOTHER CONCERN WILL BE GUSTY OUTFLOW WINDS OVER THE DESERTS AND ADJACENT MOUNTAIN SLOPES. THE ONLY LIMITING FACTOR FOR CONVECTION AT THIS POINT LOOKS TO BE THE ABUNDANCE OF HIGHER CLOUDS APPROACHING FROM THE LOWER COLORADO RIVER VALLEY. HOWEVER...WITH CONVECTION ALREADY ACTIVE OVER NORTHERN BAJA...EVEN LIMITED SUN IN THESE AREAS SHOULD FIRE OFF INTENSE CONVECTION. SO A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING. MODELS ARE TRACKING AND WATER VAPOR IMAGERY CONFIRMS A WEAK TROPICAL WAVE OVER NW MEXICO THAT WILL MOVE NW AROUND THE PERIPHERY OF THE MASSIVE SUBTROPICAL HIGH. AS THIS FEATURE APPROACHES TONIGHT AND MOVES OVER THE REGION ON FRI...CLOUDS WILL INCREASE AND BECOME MORE PERSISTENT. THERE WILL BE A CHANCE OF SHWRS/TSTMS ACCOMPANYING THIS FEATURE OVERNIGHT AND ON FRI...BUT INTENSE CONVECTION IS LIKELY TO BE SUBDUED FRI DUE TO THE LACK OF DAYTIME HEATING AND WEAK SUBSIDENCE IN THE WAKE OF THE WAVE AXIS. CONTINUED WARM OVER THE WEEKEND WITH DECREASING CHANCES OF PRECIP INTO LABOR DAY. THE WELL DEVELOPED SUBTROPICAL HIGH CENTERED OVER THE MIDSECTION OF THE COUNTRY WILL BE IN CONTROL OF OUR WEATHER THROUGH NEXT WEEK AS IT MIGRATES SLOWLY WEST...AND THEN BACK TO THE EAST LATER IN THE WEEK. HEIGHTS/THICKNESS WILL REMAIN ELEVATED...AND VARYING DEGREES OF MONSOONAL MOISTURE WILL KEEP A CHANCE OF THUNDERSTORMS...MAINLY IN THE MOUNTAINS AND DESERTS. ALONG THE COAST...SOME REDEVELOPMENT OF THE MARINE LAYER SHOULD ALLOW AT LEAST AREAS OF MARINE STRATUS TO BECOME REESTABLISHED OVER COASTAL AREAS...BUT WITH HIGH PRESSURE ALOFT...LIMITED INLAND PENETRATION. && .AVIATION... 281610Z...BKN MERGG LAYERS BETWEEN 10000-20000 FT MSL SPREADING WEST-NORTHWEST ACROSS THE REGION. BETWEEN 2000-30/0100 UTC MTNS OBSCD ABOVE 6000 FT MSL...NUMEROUS 4-6SHRA SCT 2SM +SHRA...ISOLD EMBED TSTM WITH TOPS FL350...ALSO MOVING WEST ACROSS INLAND VALLEYS. AFTER 30/0100 UTC...SHRA/TSTM ENDING OVER LAND AREAS BUT CONTG OVER WATER...OTRW SCT CLDS BELOW 10000 FT MSL AND BKN-SCT CLDS BETWEEN 10000 AND 25000 FT MSL. && .MARINE... TWO SIGNIFICANT MARINE WEATHER CHANGES TODAY THROUGH SUNDAY... FIRST CHANGE IS THE INCREASE IN SOUTH SWELL AND THE ARRIVAL OF THE FIRST WNW SWELL OF THE LATE SUMMER. COMBINED SEAS FROM BOTH WILL BE AROUND 5 FEET...WHICH NORMALLY IS NOT NOTEWORTHY EXCEPT FOR THE FACT IT THAT THIS IS ABOUT TWICE AS HIGH AS WHAT SEAS HAVE BEEN FOR THE PAST MONTH. SECOND CHANGE IS THE THREAT OF NOCTURNAL THUNDERSTORMS TONIGHT/ FRIDAY MORNING AS THE EASTERLY WAVE MOVES ACROSS THE AREA. THE PROBABILITY OF THESE OCCURRING IS HIGHER THAN THE MONSOON SURGE EVENT OF LAST WEEKEND/EARLIER THIS WEEK. WITH THAT EVENT THERE WERE THUNDERSTORMS OVER THE MEXICAN COASTAL WATERS WEST AND SOUTH OF ENSENADA...BUT NOT FURTHER NORTH DUE TO THE TRANSPORT WINDS REMAINING FROM SOUTHWEST OVER THE SOUTHERN CALIFORNIA COASTAL WATERS. WITH THE FORECAST SYNOPTIC PATTERN FOR THIS EVENT...THE TRANSPORT WINDS WOULD REMAIN OUT OF THE EAST/SOUTHEAST THROUGH FRIDAY....AMPLE TIME FOR THE MOISTURE AND INSTABILITY TO MOVE ACROSS THE COASTAL WATERS. ALL THAT WOULD THEN BE NEEDED IS A TRIGGER MECHANISM. THIS COULD COME FROM AN OUTFLOW BOUNDARY MOVING FROM LAND TOWARDS THE COAST AND COLLIDING WITH THE WANING SEA BREEZE DURING THE EARLY EVENING HOURS...AND/OR FROM THE INTERACTION BETWEEN ANY SUBSEQUENT OUTFLOW BOUNDARIES AND THE PREVAILING SOUTHEAST FLOW OVERNIGHT. THIS WOULD BE A SCENARIO FOR CONTINUING THUNDERSTORM DEVELOPMENT THROUGH THE NIGHT. PLAN TO ISSUE A MARINE WEATHER STATEMENT BEFORE NOON WITH SIMILAR WORDING USED IN THE STATEMENT ISSUED ON MONDAY. && .SGX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THIS AFTERNOON AND EVENING FOR MOUNTAINS AND DESERTS...SEE LAXFFASGX. && PUBLIC...JAD AVIATION...BALFOUR
Hazardous weather outlook, Aug 29, 12:30 PM PDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 1230 PM PDT THU AUG 29 2013 CAZ048-050-055-056-058-060>062-300200- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 1230 PM PDT THU AUG 29 2013 ...FLASH FLOOD WATCH IN EFFECT FROM NOON PDT TODAY THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND FLASH FLOODING POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED SHOWERS AND THUNDERSTORMS FRIDAY. SMALLER CHANCE OF AFTERNOON THUNDERSTORMS SATURDAY AND AGAIN TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS REQUESTED FOR THIS AREA. JAD
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 12:25 PM PDT | Flash Flood Warning | SGX | San Bernardino | 5 hr |
| Aug 29, 1:29 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 5 hr |
| Aug 29, 1:36 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Aug 29, 1:38 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Aug 29, 2:38 PM PDT | Areal Flood Advisory | SGX | Orange, Riverside, San Bernardino, San Diego | 3 hr |
| Aug 29, 2:51 PM PDT | Severe Thunderstorm Warning | SGX | Riverside, San Bernardino | 24 min |
| Aug 29, 2:56 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.